Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 209, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 28, 2016, 11:31 PM CDT for 5 counties in Minnesota. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2016, 11:31 PM CDT (04:31 UTC)
- Expired
- Aug 29, 2016, 12:30 AM CDT
- In force
- 59 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clay County, MN, Clearwater County, MN, Mahnomen County, MN, Norman County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 108 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 11:45 PM CDT | TSTM WND DMG | 3 Ssw Ogema, MN | NUMEROUS LARGE TREE BRANCHES AND LIMBS WERE BROKEN DOWN IN SHELTER BELTS ACROSS SPRING CREEK AND RICEVILLE TOWNSHIPS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
834
WUUS53 KFGF 290431
SVRFGF
MNC005-027-029-087-107-290530-
/O.NEW.KFGF.SV.W.0209.160829T0431Z-160829T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1131 PM CDT SUN AUG 28 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BECKER COUNTY IN NORTHWESTERN MINNESOTA...
SOUTHWESTERN CLEARWATER COUNTY IN NORTHWESTERN MINNESOTA...
SOUTHERN MAHNOMEN COUNTY IN NORTHWESTERN MINNESOTA...
SOUTHEASTERN NORMAN COUNTY IN NORTHWESTERN MINNESOTA...
NORTHEASTERN CLAY COUNTY IN NORTHWESTERN MINNESOTA...
* UNTIL 1230 AM CDT
* AT 1130 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FLOM...OR
23 MILES NORTHWEST OF DETROIT LAKES...MOVING SOUTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
WAUBUN AROUND 1150 PM CDT.
OGEMA AROUND 1205 AM CDT.
CALLAWAY...WHITE EARTH AND RICHWOOD AROUND 1230 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4703 9641 4741 9600 4724 9545 4678 9594
TIME...MOT...LOC 0430Z 299DEG 9KT 4712 9608
HAIL...1.00IN
WIND...60MPH
$$
JH3 follow-up statements
059
WUUS53 KFGF 290433 CCA
SVRFGF
MNC005-027-029-087-107-290530-
/O.COR.KFGF.SV.W.0209.160829T0431Z-160829T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1133 PM CDT SUN AUG 28 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BECKER COUNTY IN NORTHWESTERN MINNESOTA...
SOUTHWESTERN CLEARWATER COUNTY IN NORTHWESTERN MINNESOTA...
SOUTHERN MAHNOMEN COUNTY IN NORTHWESTERN MINNESOTA...
SOUTHEASTERN NORMAN COUNTY IN NORTHWESTERN MINNESOTA...
NORTHEASTERN CLAY COUNTY IN NORTHWESTERN MINNESOTA...
* UNTIL 1230 AM CDT
* AT 1132 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FLOM...OR
23 MILES NORTHWEST OF DETROIT LAKES...MOVING SOUTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
WAUBUN AROUND 1150 PM CDT.
OGEMA AROUND 1210 AM CDT.
WHITE EARTH...CALLAWAY AND RICHWOOD AROUND 1230 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4703 9641 4741 9600 4724 9545 4678 9594
TIME...MOT...LOC 0430Z 299DEG 9KT 4712 9608
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JH453
WWUS53 KFGF 290459
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1159 PM CDT SUN AUG 28 2016
MNC005-027-029-087-107-290530-
/O.CON.KFGF.SV.W.0209.000000T0000Z-160829T0530Z/
BECKER MN-CLEARWATER MN-MAHNOMEN MN-NORMAN MN-CLAY MN-
1159 PM CDT SUN AUG 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR WESTERN BECKER...SOUTHWESTERN CLEARWATER...SOUTHERN MAHNOMEN...
SOUTHEASTERN NORMAN AND NORTHEASTERN CLAY COUNTIES...
AT 1159 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
RICHWOOD...OR 8 MILES NORTH OF DETROIT LAKES...MOVING SOUTHEAST AT
30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
WESTERN BECKER...SOUTHWESTERN CLEARWATER...SOUTHERN MAHNOMEN...
SOUTHEASTERN NORMAN AND NORTHEASTERN CLAY COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND FORKS.
&&
LAT...LON 4703 9641 4738 9589 4724 9545 4678 9594
TIME...MOT...LOC 0459Z 325DEG 25KT 4693 9583
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JH574
WWUS53 KFGF 290529
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1229 AM CDT MON AUG 29 2016
MNC005-027-029-087-107-290539-
/O.EXP.KFGF.SV.W.0209.000000T0000Z-160829T0530Z/
BECKER MN-CLEARWATER MN-MAHNOMEN MN-NORMAN MN-CLAY MN-
1229 AM CDT MON AUG 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BECKER...SOUTHWESTERN
CLEARWATER...SOUTHERN MAHNOMEN...SOUTHEASTERN NORMAN AND NORTHEASTERN
CLAY COUNTIES WILL EXPIRE AT 1230 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4703 9641 4738 9589 4724 9545 4678 9594
TIME...MOT...LOC 0528Z 299DEG 9KT 4693 9583
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 9:38 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 28, 9:38 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 938 PM CDT SUN AUG 28 2016 .UPDATE... Issued at 934 PM CDT Sun Aug 28 2016 Isolated quasistationary severe supercell with tornadic signatures continues in Norman county. Otherwise spotty convection continues northeastward to Lake of the Woods which has remained below severe limits. Another potentially severe storm approaching Towner county. Adjusted pops accordingly. Also raised minimum temperatures a few degrees. UPDATE Issued at 622 PM CDT Sun Aug 28 2016 No changes at this point. Waiting for more organized severe weather to get going soon. && .SHORT TERM...(This evening through Monday) Issued at 315 PM CDT Sun Aug 28 2016 Convection chances and strength remain the headache for the period. Surface low pressure remains centered to our west with southerly winds bringing plenty of warmth and low level moisture into eastern North Dakota. Mixed layer CAPE as shown on the SPC meso page is near 4000 J/kg and the cap is starting to break down. There is a bit of a temp and moisture gradient over the southern counties indicating a warm front, but with southerly winds throughout not a lot of convergence along it. Deep layer bulk shear is around 30 kts, but 0-3km helicity is high and the effective significant tornado parameter is approaching 2 in the southwestern counties. Not too much upper support though, and low level convergence is better further west along the surface trough axis. However, short range models have been trending more aggressive on breaking out storms in the Red River Valley between 21 and 01Z. Supercells are possible and some very large hail and some tornadoes will again be a threat. Think that storms will move eastward into our MN counties as we continue into the evening. Think that isolated cells will form a convective complex as it moves east, and there should be some more storms along the cold front as it starts to move into the northwestern CWA later tonight. Kept highest POPs in the northeastern CWA during the late evening and overnight. Tomorrow, the cold front will push the rest of the way through the forecast area, with high pressure building down behind it. Some storms developing in our far southeastern counties will be possible as it seems that the front will not clear out before peak heating, but any convection should be short lived. Highs will be a few degrees cooler than today but still in the upper 70s to mid 80s. .LONG TERM...(Monday night through Sunday) Issued at 315 PM CDT Sun Aug 28 2016 Monday night through Wednesday...The cold front will continue to push south Monday night and with high pressure digging in behind it conditions will become more quiet. Tuesday will remain under high pressure with the upper ridge building up to our west. Highs should be nearly seasonal during the mid week period. The pattern will hold through Tuesday night and Wednesday although some of the models are showing some precip developing with warm air advection, mostly to our west. Included some low POPs in our far western tier Wednesday but think the better chances for precip will be later in the week. Wednesday Night-Sunday...Upper level ridging will be in place over the region through Friday with surface high pressure over the Great Lakes region. This regime will initially result in seasonably mild temps and a relatively dry air mass. Moisture will begin to increase towards the weekend ahead of an upper trough that will eject northeastward from the Pacific Northwest, helping to break down the ridge over the central US. Chances for storms will likely increase by next weekend as a frontal system crosses the region within southwest flow aloft. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 622 PM CDT Sun Aug 28 2016 At this point no convection affecting any TAF sites. Best potential for stronger storms may be FAR and included a tempo group. Other sites more uncertain so will monitor. With the exception of sites in T VFR conditions expected otherwise through the period. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Voelker SHORT TERM...JR LONG TERM...JR/Makowski AVIATION...Voelker
Hazardous weather outlook, Aug 28, 4:45 AM CDT, 18 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 445 AM CDT SUN AUG 28 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-290945- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 445 AM CDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS MUCH OF THE AREA...BASICALLY EAST OF DEVILS LAKE. IN ADDITION TO THE THREAT OF LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO...THE THREAT FOR HEAVY RAINFALL AND LOCALIZED FLOODING WILL EXIST AS WELL. THE SEVERE RISK WILL EXIST IN RICHLAND...WILKIN...OTTER TAIL....GRANT AND WADENA COUNTIES EARLY THIS MORNING. HOWEVER...THE BETTER CHANCE WILL BE LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ON MONDAY FROM BAUDETTE TO FERGUS FALLS AND SOUTH...WITH A MARGINAL RISK FOR SEVERE THUNDERSTORMS IN THE WADENA AND PARKERS PRAIRIE AREAS. THE NEXT CHANCE OF THUNDERSTORMS WILL COME ON THURSDAY NIGHT AND CONTINUE INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KNUTSVIG
In the hours before
Local storm report, Aug 28, 8:28 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
828 PM CDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TORNADO 4 E BELTRAMI 47.54N 96.44W
08/28/2016 POLK MN TRAINED SPOTTER
BRIEF TOUCHDOWN
&&
AVOELKERLocal storm report, Aug 28, 9:16 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
916 PM CDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM TORNADO 3 W FLAMING 47.46N 96.33W
08/28/2016 NORMAN MN PUBLIC
OBSERVED BETWEEN GARY AND FERTILE LOOKING NORTHWEST.
&&
JHLocal storm report, Aug 28, 10:08 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1008 PM CDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM HAIL FERTILE 47.53N 96.29W
08/28/2016 M1.00 INCH POLK MN 911 CALL CENTER
&&
JHLocal storm report, Aug 28, 10:12 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1012 PM CDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM HAIL FERTILE 47.53N 96.29W
08/28/2016 M1.00 INCH POLK MN TRAINED SPOTTER
ALSO 60 MPH WIND
&&
JHLocal storm report, Aug 28, 10:14 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1014 PM CDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM TORNADO 6 NW GARY 47.43N 96.36W
08/28/2016 NORMAN MN LAW ENFORCEMENT
TORNADO TRACKED THROUGH FARM YARD WITH BARN DESTROYED.
&&
AVOELKERSpecial weather statement, Aug 28, 10:42 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1042 PM CDT SUN AUG 28 2016
NDZ006-007-290445-
TOWNER ND-CAVALIER ND-
1042 PM CDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER AND CAVALIER
COUNTIES UNTIL 1145 PM CDT...
AT 1040 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF HANNAH TO NEAR ST.
JOHN. MOVEMENT WAS EAST AT 20 MPH.
THESE STORMS WILL TRACK ALONG THE INTENATIONAL BORDER AND MAY
DEVELOP A TAD SOUTH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LANGDON...MUNICH...OSNABROCK...ROCKLAKE...CLYDE...WALES AND SARLES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.
&&
LAT...LON 4900 9953 4900 9799 4865 9797 4863 9949
4872 9949 4873 9953
TIME...MOT...LOC 0340Z 265DEG 42KT 4906 9854 4899 9974
DTRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:48 PM CDT | Special Weather Statement | FGF | Polk, Red Lake | 42 min |
| Aug 28, 7:49 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 56 min |
| Aug 28, 8:03 PM CDT | Tornado Warning | FGF | Polk, Red Lake | 27 min |
| Aug 28, 8:27 PM CDT | Tornado Warning | FGF | Mahnomen, Polk, Red Lake | 33 min |
| Aug 28, 8:50 PM CDT | Tornado Warning | FGF | Mahnomen, Norman, Polk | 25 min |
| Aug 28, 9:05 PM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman, Polk | 40 min |
| Aug 28, 9:12 PM CDT | Tornado Warning | FGF | Norman, Polk | 48 min |
| Aug 28, 9:41 PM CDT | Areal Flood Advisory | FGF | Norman, Polk | 7 hr |
| Aug 28, 9:56 PM CDT | Tornado Warning | FGF | Norman | 49 min |
| Aug 28, 10:37 PM CDT | Flash Flood Warning | FGF | Mahnomen, Norman, Polk | 10 hr |
| Aug 28, 10:41 PM CDT | Tornado Warning | FGF | Becker, Mahnomen, Norman | 49 min |
| Aug 29, 2:11 AM CDT | Special Weather Statement | FGF | Otter Tail, Wadena | 64 min |
| Aug 29, 3:29 AM CDT | Special Weather Statement | FGF | Otter Tail | 61 min |
| Aug 29, 4:36 AM CDT | Areal Flood Advisory | FGF | Beltrami, Clearwater, Hubbard | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.